Kentucky, 2012Tornadoes and Damaging Winds in Kentucky, January 17, 2012
January 17, 2012 · NWS LMK · 24 events in 12 counties and zones
Low pressure moved across the southern Great Lakes during the morning hours on January 17th. A strong cold front crossed southern Indiana during the early afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $491,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved across the southern Great Lakes during the morning hours on January 17th. A strong cold front crossed southern Indiana during the early afternoon. Ahead of this boundary, a squall line fueled by temperatures in the lower 60s with dewpoints in the upper 50s moved across the Ohio River during the late morning. This line continued to the southeast, finally exiting central Kentucky near the lake Cumberland Area around mid-afternoon. This line of storms exhibited bowing segments and occasional mesovorticies that brought several tornadoes and scattered wind damage. The 9 tornadoes surveyed across both central Kentucky and southern Indiana made this episode the most prolific regional January tornado outbreak recorded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 17, 9:47 AM CST, 20 minutes earlier.
Area forecast discussion, Jan 17, 9:47 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1047 AM EST TUE JAN 17 2012
...Mesoscale Update...
Fairly intense NE-SW oriented squall line continues to push eastward
across the western forecast area this morning. Currently the line
extends from Jefferson County Indiana southwestward to near Hancock
County Kentucky. This activity is heading east quickly at 45-50 MPH
and will be impacting the Louisville metro area in the next 30-45
minutes.
The line contains strong to severe thunderstorms with bowing
segments and embedded mesovorticies. Mid-level winds of 65-70 knots
were still observed on radar data. Combining these with RUC
proximity soundings continue to yield very high, yet localized areas
of storm-relative helicity. This will result in occasional
mesovorticies occurring within the line. Already we've seen our
first mesovorticies in Crawford county that prompted the tornado
warning for Crawford/Floyd/Harrison County Indiana. With the shear
expected to remain in place and instability increasing slightly due
to some solar insolation occurring, isolated tornadoes within the
line will continue to be a possibility.
Elsewhere in the line, a period of torrential rain and wind gusts of
45 to 50 MPH can be expected. Some small hail will also be possible.
&&
.Short Term (Today - Tonight)...
Elongated surface low extends from south-central Missouri into
central Illinois, with strong SSW low-level flow over the Ohio
Valley. The air mass being advected in is unseasonably mild, but so
far not exceedingly moist, which has somewhat limited the
development of precip south of the Ohio River. Strong low-level jet
(60-65 kt at 3000 ft AGL per KLVX 88-D) has not penetrated the
boundary layer as well as we expected, with 2000 ft winds holding
around 45 kt.
Showers that tried to expand south and east into central Kentucky
are now largely confined to Indiana, but METARs did show peak winds
near 40 mph at SDF and FFT at or just before the onset of precip
earlier. Expect more gusty showers, and perhaps a few thunderstorms,
through the pre-dawn hours, mainly in Indiana but possibly as far
south and east as the Bluegrass Parkway. Not expecting severe wind
gusts, but with the screaming low-level jet, any shower or
thunderstorm could briefly mix down strong wind gusts in the 40-50
mph range.
Still on track for an early afternoon frontal passage, but the
precip chances should actually drop off to a low-end likely a few
hours before that, as the low-level jet is shunted south and east of
the forecast area. Thunder potential will exit with the low-level
jet around midday.
Temps will remain near current readings, mainly in the mid-50s,
through late morning in Indiana, and early/mid-afternoon in
Kentucky. Once the front moves through, expect temperatures to
rapidly fall through the 40s, and into the 30s by early evening.
As usual this begs the question of snow potential with the exiting
precip shield. NAM takes the precip out of central Kentucky too
quickly to change over, but the GFS is a little slower. Forecast
soundings only show a very shallow layer near saturation at -10C,
and time-height X-sections actually show downward motion. Therefore,
we will be hard pressed to see any changeover except in the I-75
corridor early this evening. Even then it looks more like a mix, if
anything, so we will carry a chance of rain or snow showers. Surface
temps still above freezing so little or no impact is expected.
.Long Term (Wednesday night through Monday)...
The early portion of the extended, late Wednesday through Sunday,
will feature a fast progressive zonal jet that will basically bisect
the CONUS from west to east. Bitterly cold arctic air across Canada
will spill south of the Canadian border and bring cold temperatures
to the northern states. Unseasonably mild temperatures will stretch
across our southern states from New Mexico across the Gulf States
through the Carolinas. A baroclinic zone will become established
across the Lower Ohio Valley with a sharp contrast in temperatures
from north to south, making our temperature forecast Thursday
through Saturday tricky.
Temperatures will start off cold Wednesday as high pressure builds
over the Commonwealth. Under mostly clear to partly cloudy skies,
light north winds will diminish during the afternoon before becoming
light southerly by Thursday morning. Despite highs only in the upper
30s to around 40, sun and light winds will make Wednesday seem
warmer.
A potent low pressure system will move across the western Great
Lakes early Thursday. Arctic high pressure will quickly build across
the Upper Midwest by afternoon. A cold front will move south of the
Ohio River late in the day. However, the bulk of the really bitterly
cold air will stay to the north, with the Commonwealth receiving
just a glancing blow from this shallow arctic airmass. Some light
snow showers or flurries may just graze our northern counties across
the Bluegrass and southern Indiana Thursday afternoon. Thursday's
highs may show a wide range from north to south on Thursday, and
possibly Friday's as well, varying from the upper 30s north to near
50 across the south. Both the GFS and latest ECMWF show a weak
trough crossing the region early Saturday. Light rain is likely
Saturday, with again, cold air likely remaining to the north.
Sunday and Monday...
Jet stream energy will move east into the central Rockies Sunday and
this will lead to a broad ridge developing across the southern
states. Light southwest flow will likely lead to several very mild
days early next week. Highs Sunday and Monday will rise well into
the 50s. The GFS hints at a significant cyclone developing across
the southern plains next Monday. This system will bring increasing
moisture and potentially two wet days Monday and Tuesday.
&&
.Aviation (12Z TAF Issuance)...
Strong SSW flow continues in the low levels, but the LLJ remains
weaker than anticipated. VAD Wind Profiles from KLVX and surrounding
88-Ds would indicate 2000 ft winds near 45 kt, with just enough of a
directional difference to have a marginal LLWS impact. By
mid-morning the low-level jet will be shunted off to our east, and
cooling from the top down will start to mix the jet out through the
boundary layer. Therefore LLWS will only be included in the
initialization. Wind gusts near or above 25 kt will be fairly
commonplace. Could see 30-35 kt gusts in or just ahead of any
convective elements, but given the difficulty in pinning down
location or timing, the TAFs will not be that bullish.
Ceilings are VFR with the exception of BWG which has just gone MVFR.
Will remain close to that threshold for the next couple of hours.
A smattering of quick-moving showers merits initializing with VCSH,
with a more organized line working its way in from the west by
mid-morning. Not as much lightning as in the convection farther
north, so the low probability for thunder will continue to be
covered with CB wording. Based on METARs over SW Indiana and western
Kentucky, expect ceilings to go MVFR but remain above fuel-alternate
threshold.
Front goes through SDF and BWG 18-19Z, and LEX by 21Z. Sharply colder
air in the lowest 3000 ft will provide a very well-mixed boundary
layer, and gusts could easily exceed 30 kt, especially in SDF and
LEX. MVFR ceilings will improve to VFR after sunset, and gusty winds
should abate. SDF will carry the strongest winds through the night,
holding up near or above 15 kt.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
Mesoscale........MJ
Short Term.......RAS
Long Term........JSD
Aviation.........RAS
Hazardous weather outlook, Jan 17, 3:01 AM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
401 AM EST TUE JAN 17 2012
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-180915-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
401 AM EST TUE JAN 17 2012 /301 AM CST TUE JAN 17 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS IN EXCESS
OF 40 MPH THIS MORNING. THE BEST CHANCE FOR THUNDERSTORMS AND
GUSTY WINDS WILL BE ALONG AND NORTH OF INTERSTATE 64.
AFTER THE PASSAGE OF A COLD FRONT...WIND GUSTS WILL CONTINUE TO
APPROACH 40 MPH THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TODAY.
40
In the hours before
Special weather statement, Jan 17, 9:30 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
930 AM CST TUE JAN 17 2012
INZ076>079-092-KYZ031-171600-
CLARK-JEFFERSON-OLDHAM-ORANGE-SCOTT-WASHINGTON-
1030 AM EST TUE JAN 17 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 50 MPH WINDS...
AT 1025 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF SALEM...AND MOVING EAST AT
55 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...HALF INCH HAIL...AND STRONG GUSTY WINDS OF AROUND 45 TO 50
MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
SCOTTSBURG...
SALEM...
NEW PEKIN AND FARABEE...
DAISY HILL AND BLUE RIVER...
NEW LIBERTY AND BUNKER HILL...
BLUE LICK AND HENRYVILLE...
THIS STORM WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE MARKERS
16 AND 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3870 8545 3841 8546 3840 8597 3842 8600
3842 8631 3840 8631 3840 8643 3861 8621
3872 8583
TIME...MOT...LOC 1530Z 267DEG 47KT 3851 8610
AMSLocal storm report, Jan 17, 9:33 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1033 AM EST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 AM FUNNEL CLOUD 1 SE CURBY 38.23N 86.37W
01/17/2012 CRAWFORD IN TRAINED SPOTTER
SPOTTER SEES RAIN WRAPPED FUNNEL.
&&
EVENT NUMBER LMK1200026
CMCLocal storm report, Jan 17, 9:50 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1050 AM EST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 AM TSTM WND DMG MADISON 38.76N 85.38W
01/17/2012 JEFFERSON IN PUBLIC
DAMAGE TO BUILDING AT AIRPORT
&&
EVENT NUMBER LMK1200027
CMCSpecial weather statement, Jan 17, 10:00 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 AM EST TUE JAN 17 2012
INZ090-KYZ029-030-171630-
BULLITT-HARRISON-JEFFERSON-
1100 AM EST TUE JAN 17 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 50 MPH WINDS...
AT 1058 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF PLEASURE RIDGE PARK...AND
MOVING EAST AT 60 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...HALF INCH HAIL...AND STRONG GUSTY WINDS OF AROUND 45 TO 50
MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
VALLEY STATION...
SHIVELY...
PLEASURE RIDGE PARK...
OKOLONA...
JEFFERSONTOWN...
BARRALLTON...
LOUISVILLE INTERNATIONAL AIRPORT AND BROOKS...
HUNTERS HOLLOW AND ZONETON...
THIXTON AND MOUNT WASHINGTON...
THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
121 AND 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3823 8595 3819 8596 3819 8590 3823 8585
3821 8543 3810 8544 3809 8547 3801 8551
3800 8551 3809 8623 3823 8604
TIME...MOT...LOC 1600Z 272DEG 51KT 3814 8593
AMSSpecial weather statement, Jan 17, 10:02 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1102 AM EST TUE JAN 17 2012
INZ079-092-KYZ031>033-171630-
CLARK-HENRY-JEFFERSON-OLDHAM-TRIMBLE-
1102 AM EST TUE JAN 17 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 50 MPH WINDS...
AT 1058 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES NORTHWEST OF PROSPECT...AND MOVING
EAST AT 55 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...HALF INCH HAIL...AND STRONG GUSTY WINDS OF AROUND 45 TO 50
MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
BEDFORD...
WESTPORT AND OWEN...
OLDHAM AND BETHLEHEM...
SLIGO...
SULPHUR AND CAMPBELLSBURG...
THIS STORM WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE MARKERS
34 AND 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3869 8519 3869 8523 3866 8526 3859 8521
3860 8508 3857 8507 3857 8502 3855 8501
3851 8502 3840 8580 3841 8590 3859 8569
3861 8557 3862 8557 3869 8528 3867 8526
3871 8520
TIME...MOT...LOC 1603Z 271DEG 50KT 3848 8563
AMSLocal storm report, Jan 17, 10:07 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1107 AM EST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 AM TSTM WND DMG 2 N MADISON 38.78N 85.38W
01/17/2012 JEFFERSON IN EMERGENCY MNGR
MAJOR BUILDING DAMAGE...ONE BUILDING LOST ROOF ON IN
62. POWER LINES AND TREES DOWN. WIND DAMAGE A MILE WIDE
NEAR AIRPORT.
&&
EVENT NUMBER LMK1200028
CMCThunderstorm Wind, Breckinridge
- When
- January 17, 10:07 AM CST
- Where
- Breckinridge County, Cloverport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.830, -86.630
The county highway department reported several trees downed near Cloverport.
Thunderstorm Wind, Jefferson
- When
- January 17, 11:07 AM EST
- Where
- Jefferson County, 1.35 mi WSW of Audubon Park
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 38.195, -85.754
A spotter reported that 4 large utility poles were broken near the intersection of Floyd Street and Dakota Ave.
Tornado, Jefferson
- When
- January 17, 11:12 AM EST to 11:17 AM EST
- Where
- Jefferson County, 0.97 mi ENE of Indian Hills to 1.82 mi ENE of Ballardsville
- Rating
- EF1
- Path length
- 7.92 mi
- Path width
- 250 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.284, -85.633
An EF-1 tornado with estimated winds of 95 mph did considerable damage along a nearly 8 mile path across the northeastern suburbs of Louisville. The twister first touched down just east of the intersection of Interstate 264 and Brownsboro Road. It did considerable roof damage to many homes to the south of Brownsboro Road and snapped numerous large trees which toppled onto the heavily traveled roadway near Ten Broeck Way. After briefly lifting over a shopping complex near the intersection of Brownsboro and Hurstbourne Roads, the tornado touched down again, tearing a large exterior wall from an indoor tennis facility, then flipped two semi trailers as it crossed Interstate 265, injuring the driver of one. After crossing the interstate, it continued to skip northeast for another 4 miles into Oldham County, doing primarily roof damage in addition to snapping and uprooting taller trees. The last major damage occurred near the corner of Ballardsville Rd and Murphy Lane, where the roof of a large horse barn was partially torn off.
Thunderstorm Wind, Jefferson
- When
- January 17, 11:15 AM EST
- Where
- Jefferson County, 0.54 mi E of Springdale
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 38.300, -85.590
A county official reported that a tree fell on a house near the 3600 block of Rems Road.
Tornado, Jefferson
- When
- January 17, 11:20 AM EST to 11:21 AM EST
- Where
- Jefferson County, 1.51 mi ESE of Buechel to 1.81 mi E of Buechel
- Rating
- EF1
- Path length
- 0.5 mi
- Path width
- 90 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.172, -85.604
An EF-1 tornado touched down just to the north of the intersection of Hurstbourne Parkway and Stony Brook Drive. It traveled northeast along Stony Brook Drive and lifted near the intersection of Stony Brook and Laverne Drive. Numerous trees were snapped along it path. Siding and shingles were blown off of multiple houses. On Michael Edward Drive, a garage door was blown in on a detached garage. The roof of this house was lifted and shifted a foot.
Thunderstorm Wind, Breckinridge
- When
- January 17, 10:21 AM CST
- Where
- Breckinridge County, Hardinsburg Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.780, -86.450
The local emergency manager reported that a few shingles were blown off a house in Hardinsburg.
Thunderstorm Wind, Breckinridge
- When
- January 17, 10:23 AM CST
- Where
- Breckinridge County, Mc Quady
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 37.700, -86.520
The county highway department reported that a cattle traler was overturned near McQuady.
Thunderstorm Wind, Breckinridge
- When
- January 17, 10:25 AM CST
- Where
- Breckinridge County, 5 mi SSW of Harned
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.683, -86.455
Strong straight line winds removed the roof from an old barn, throwing it onto the roof of a residence, damaging its roof in turn.
Thunderstorm Wind, Shelby
- When
- January 17, 11:30 AM EST
- Where
- Shelby County, 2.82 mi N of Chestnut Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.340, -85.280
A member of the public reported damage to a barn. Trees were twisted and part of a silo was missing at a farm along Highway 53 in north Shelby County.
Thunderstorm Wind, Breckinridge
- When
- January 17, 10:35 AM CST
- Where
- Breckinridge County, Roff
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.650, -86.430
The local department of highways reported several trees were downed near Roff.
Thunderstorm Wind, Franklin
- When
- January 17, 11:58 AM EST
- Where
- Franklin County, 0.88 mi SE of Jett
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.170, -84.810
A spotter reported that a shop was destroyed on Leestown Road near Frankfort.
Thunderstorm Wind, Franklin
- When
- January 17, 11:59 AM EST
- Where
- Franklin County, 0.64 mi N of Jett
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.189, -84.818
An NWS survey team identified straight line wind damage next to Leestown Road near the intersection of Highways 421 and 60 just east of Frankfort. A power pole was blown down. At a storage unit facility, the roof was removed from three individual storage units.
Thunderstorm Wind, Franklin
- When
- January 17, 12:00 PM EST
- Where
- Franklin County, 0.88 mi NE of Jett
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.190, -84.810
Local media reported that a roof was blown off a storage facility on Leestown Road.
Thunderstorm Wind, Scott
- When
- January 17, 12:03 PM EST
- Where
- Scott County, 2.21 mi ESE of White Sulpher
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 38.184, -84.665
At the intersection of Muir and Midway Lanes, a downburst removed a 60 by 40 foot section of roof from a barn. Several trees were toppled and some shingles were torn off a house.
Thunderstorm Wind, Nelson
- When
- January 17, 12:05 PM EST
- Where
- Nelson County, 2.64 mi SE of Highgrove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.950, -85.450
A spotter reported that some shingles were lost from his roof. An 8 in diameter tree was downed.
Thunderstorm Wind, Scott
- When
- January 17, 12:12 PM EST
- Where
- Scott County, Georgetown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.200, -84.550
Local broadcast media reported some roof damage to a building in Georgetown. Water then damaged the interior.
Tornado, Scott
- When
- January 17, 12:12 PM EST to 12:13 PM EST
- Where
- Scott County, 2.01 mi E of White Sulpher to 2.48 mi E of White Sulpher
- Rating
- EF1
- Path length
- 0.45 mi
- Path width
- 75 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.197, -84.663
The tornado touched down at 338 Soards Road and moved east, lifting as it began to cross a pond. A well-anchored 50 by 20 three bay barn was destroyed and scattered in three directions. Another small barn was destroyed, with damage to a third structure. Numerous trees were blown down, snapped or uprooted. Fences were blown over.
Thunderstorm Wind, Larue
- When
- January 17, 12:15 PM EST
- Where
- Larue County, 1.49 mi NNE of White City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.600, -85.660
The local emergency manager reported that a couple of trees and a utility pole was downed on White City Road.
Thunderstorm Wind, Clark
- When
- January 17, 1:20 PM EST
- Where
- Clark County, 1.76 mi SE of Wyandotte
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.030, -84.230
A Kentucky Mesonet site measured a 60 mph gust.
Tornado, Simpson
- When
- January 17, 12:20 PM CST to 12:31 PM CST
- Where
- Simpson County, 1.51 mi SW of Hickory Flat to 1.05 mi ENE of Highland
- Rating
- EF0
- Path length
- 2.96 mi
- Path width
- 150 yd
- Continued into
- Allen, Ky (LMK)
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.702, -86.465
This long tracked EF-2 tornado had a path length of over 8 miles, touching down in Simpson County and continuing through a portion of Allen County. The twister moved from west to east, traveling 3 miles in Simpson County and 5 1/4 miles in Allen County. This tornado touched down near Hickory Flat Road just south of its intersection with Hickory Flat-Rapids Road. A dozen trees were uprooted near its touchdown. The most significant damage occurred near the intersection of McKendree Church Road and Highway 100 where a well constructed brick house completely lost its roof. Multiple barns, garages, and outbuildings were destroyed here as well. Nearby, a complete roof of one outbuilding was thrown one half mile to the east. Other significant damage was surveyed at the intersection of Highway 100 and Reeder School Road near the Simpson Allen County line. One house had severe roof damage and an exterior wall blown out. A jeep in the driveway was blown into the house. A camper was blown from the driveway across the road with other debris scattered through the field beyond.
Tornado, Allen
- When
- January 17, 12:20 PM CST to 12:31 PM CST
- Where
- Allen County, 2.06 mi WSW of Clare to 0.78 mi ENE of Alonzo
- Rating
- EF2
- Path length
- 5.26 mi
- Path width
- 150 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.705, -86.412
A long tracked EF-2 tornado that started in Simpson County continued for another 5 and a quarter miles in Allen County. The twister entered Allen County where Highway 100 crosses Sulfur Fork Creek and uprooted many trees as it crossed over a rural area for several miles. Before lifting, the tornado damaged some homes along Walker Chapel Road about one half mile south of Highway 100.
Thunderstorm Wind, Green
- When
- January 17, 12:25 PM CST
- Where
- Green County, 1.38 mi N of Hudgins
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.370, -85.680
A spotter located 5 miles northwest of Summersville estimated a 60 mph wind gust.
Thunderstorm Wind, Green
- When
- January 17, 12:31 PM CST
- Where
- Green County, Greensburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.270, -85.500
A trained spotter reported a tree down at a local park. This tree blocked the entrance. .
Thunderstorm Wind, Casey
- When
- January 17, 1:55 PM EST
- Where
- Casey County, 7 mi NW of Liberty
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.392, -85.040
Local law enforcement reported several trees down on Wilson Ridge Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Mississippi, January 17, 20122 injured · $250,000 · EF2 · 1 event
- Cold in Minnesota, January 17, 20121 death · 1 event
- Damaging Winds in New York, January 17, 2012$406,000 · 62 kt wind · 36 events
- High Wind in New York, January 17 to 18, 2012$765,000 · 63 kt wind · 17 events
- Tornadoes and Flood in Indiana, January 17 to 18, 2012$114,000 · EF1 · 8 events
- Damaging Winds and Strong Wind in Kentucky, January 17, 2012$179,000 · 65 kt wind · 16 events
- Tornado in Tennessee, January 17, 2012$250,000 · EF0 · 1 event
- High Wind and Strong Wind in New York, January 17 to 18, 2012$170,000 · 57 kt wind · 9 events
- Damaging Winds and High Wind in Ohio, January 17, 2012$98,000 · 56 kt wind · 19 events
- Hail and Damaging Winds in Pennsylvania, January 17, 2012$140,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Illinois, January 17, 2012$75,000 · 2 in hail · 7 events
- High Wind in New York, January 17 to 18, 2012$75,000 · 54 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354110, 354111, 354106, 354113, 354251, 354114, 354115, 354371, 354116, 354117, 354118, 354259, 354119, 354260, 354120, 354121, 354254, 354122, 354124, 354252, 354253, 354125, 354123, 354126.